Pharmacists talk and Pharmacists listen. This is certainly not a surprise to our patients. Our Heart Pharmacists discuss new information that we have learned during our weekly morning meetings. Some of things we discuss might actually be of interest to our patients. From time to time I will include these pearls of wisdom in my articles. They might not be pearls but certainly shiny rocks.


The first bit of useful Pharmacy information came from Dr. Google. One of our patients asked, “I heard that my diabetes medication can cause nerve damage”. Dr. Google is great for vast amounts of unfiltered knowledge. Where a Pharmacist can help is to determine when this information applies to you.

Part of this patient’s statement is true. Do you remember an article about drug induced nutrient depletion that I wrote last fall? No worries, if you forgot, I will refresh your memory. In this patient's case, they read about a potential side effect of metformin. Metformin is a common medication to treat diabetes by lowering blood sugar. The most prevalent side effects of metformin are stomach related: constipation, gas and heartburn. However, one of the long term side effects of metformin is that it can deplete your body of vitamin B12. This side effect of metformin was first noticed in 1969. It was found that patients who were taking metformin had difficulty absorbing vitamin B12 from their diet.

As you can imagine, vitamin B12 is rather important to your body. Vitamin B12 is used to make red blood cells, maintain healthy nerve cells and protect against osteoporosis. Not surprising, symptoms of low levels of vitamin B12 include fatigue, confusion, tongue sores and tingling in the hands and feet. Some people have difficulties getting enough of this important vitamin from their diet. The most notable are vegetarians/vegan, people over the age of 60 and those taking medications to reduce stomach acid. So bringing us back to the patient's question: yes metformin can deplete the body of vitamin B12. If vitamin B12 deficiency is not treated then, yes, long term nerve damage is a possibility. Oddly some of the long term complications of diabetes include nerve damage and dementia. Didn’t those same issues occur with Vitamin B12 deficiency?

So what did we decide to recommend for this patient? The first was to have a blood test to determine if there was indeed any vitamin B12 deficiency. The next step was to recommend a high dose sublingual (under the tongue) form of this vitamin. Vitamin B12 can be absorbed from under the tongue, this will overcome any stomach absorption issues. Vitamin B12 doses for sublingual tablets are quite high, in the 1200mcg to 2000mcg range. This seems very high when the recommended daily intake for this vitamin is around 3mcg. Doses this high are safe as you only absorb about 1-2% of this amount. As a final option there are vitamin B12 injections, this option certain overcomes stomach absorption issues. Your local Heart Pharmacist can be a great source of health information, all you need to do is ask.

Any discussion about Vitamin B12 is not complete without mentioning the two forms that can be found on pharmacy shelves: cyanocobalamin and methylcobalamin. Most supplements and injections contain cyanocobalamin which your body readily converts to the active methylcobalamin form. Sometimes people express concerns about the fact that cyanocobalamin does contain cyanide, albeit in microgram doses, which is quite safe. What might come as a shock to people is that cyanide is naturally occuring, our most familiar sources are spinach and apple seeds. If fact there is far more cyanide in apple seeds than in vitamin supplements.

 

 

 

 

Posted
AuthorMonique de Moor